Tennessee, 2016

Damaging Wind in Tennessee, September 26, 2016

September 26, 2016 · NWS MRX · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a cold frontal boundary that moved into the Southern Appalachian region during the afternoon. One storm produced enough wind energy to down a couple trees on the Cumberland Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Showers and thunderstorms developed ahead of a cold frontal boundary that moved into the Southern Appalachian region during the afternoon. One storm produced enough wind energy to down a couple trees on the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 26, 12:37 PM EST, 38 minutes earlier.

Area forecast discussion, Sep 26, 12:37 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
137 PM EDT MON SEP 26 2016

.AVIATION...
Shower and thunderstorm chances continue to be likely at all TAF
sites this afternoon as a cold front pushes through the area. Sped
up timing from previous forecast by a few hours. Best window for
precip and convection at CHA and TYS will be from 18z through 22Z
and 19Z to 23Z at TRI. During this time VFR conditions are expected
for the majority but brief MVFR can't be ruled out with any passing
thunderstorm.

Later tonight, cigs come down due to residual low-level moisture
behind the front and will result in MVFR conditions for all sites.
Cigs will gradually lift to VFR later tomorrow morning as mixing
ensues.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR
Hazardous weather outlook, Sep 26, 2:19 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT MON SEP 26 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT MON SEP 26 2016 /219 AM CDT MON SEP 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 26, 12:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT MON SEP 26 2016

TNZ069-070-073-261745-
KNOX TN-NORTH SEVIER TN-JEFFERSON TN-
112 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...NORTHWESTERN
SEVIER AND CENTRAL JEFFERSON COUNTIES UNTIL 145 PM EDT...

AT 112 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEVIERVILLE...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...JEFFERSON CITY...NEW MARKET...MCMAHAN...
PIEDMONT AND KODAK.

LAT...LON 3589 8372 3599 8377 3611 8350 3593 8341
TIME...MOT...LOC 1712Z 248DEG 12KT 3597 8364

MJB
Special weather statement, Sep 26, 12:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT MON SEP 26 2016

TNZ099-261800-
HAMILTON TN-
129 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON COUNTY
UNTIL 200 PM EDT...

AT 129 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROSSVILLE...OR NEAR CHATTANOOGA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...RIDGESIDE...RED BANK...LOOKOUT MOUNTAIN...
EAST RIDGE AND OOLTEWAH.

LAT...LON 3515 8528 3506 8510 3499 8520 3498 8545
TIME...MOT...LOC 1729Z 238DEG 23KT 3501 8529

MJB
Special weather statement, Sep 26, 12:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT MON SEP 26 2016

TNZ068-261815-
LOUDON TN-
137 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOUDON COUNTY UNTIL 215
PM EDT...

AT 137 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUDON...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LENOIR CITY...LOUDON...PHILADELPHIA AND TELLICO VILLAGE.

LAT...LON 3566 8440 3571 8445 3586 8423 3581 8417
      3577 8418 3576 8415 3574 8417 3571 8417
      3565 8429 3567 8432 3566 8433 3567 8435
      3565 8436 3564 8439
TIME...MOT...LOC 1737Z 237DEG 12KT 3572 8429

MJB
Special weather statement, Sep 26, 12:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
147 PM EDT MON SEP 26 2016

TNZ013-261830-
CAMPBELL TN-
147 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 230
PM EDT...

AT 147 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA FOLLETTE...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JACKSBORO...CARYVILLE AND FINCASTLE.

LAT...LON 3647 8394 3646 8393 3643 8392 3643 8391
      3641 8390 3639 8392 3640 8395 3637 8395
      3635 8397 3632 8422 3644 8426 3654 8398
TIME...MOT...LOC 1747Z 265DEG 20KT 3640 8408

MJB
Special weather statement, Sep 26, 1:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT MON SEP 26 2016

TNZ013-014-037-261900-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
211 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL...WESTERN
CLAIBORNE AND NORTHWESTERN UNION COUNTIES UNTIL 300 PM EDT...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF PRUDEN...OR 12 MILES SOUTHWEST OF MIDDLESBORO...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...CLAIRFIELD...FINCASTLE...SPRINGDALE AND SANDLICK.

LAT...LON 3638 8362 3634 8410 3657 8400 3659 8376
      3658 8370
TIME...MOT...LOC 1811Z 254DEG 29KT 3646 8383

MJB

The radar

The Knoxville radar (KMRX), 64 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
September 26, 1:15 PM EST
Where
Campbell County, 0.69 mi S of Fincastle
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -84.050

Two trees were reported down along Old Middlesboro Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658052.